Alert archive / Vermont / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 80, NWS Albany, NY

July 15, 2002Bennington County, Vermont

NWS Albany, NY issued this severe thunderstorm warning at Jul 15, 2002, 4:52 PM EDT for Bennington County, Vermont. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 15, 2002, 4:52 PM EDT (20:52 UTC)
Expired
Jul 15, 2002, 5:45 PM EDT
In force
53 min
Issued by
NWS Albany, NY
Area
Whole counties

County Bennington County, VT

The radar

The Albany radar (KENX), 94 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 15, 2:45 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.9 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2002-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 111 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2002-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
111 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
996 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

411 
WUUS51 KALY 152052
SVRALY
VTC003-152145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
452 PM EDT MON JUL 15 2002

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BENNINGTON COUNTY IN SOUTHERN VERMONT

* UNTIL 545 PM EDT

* AT 449 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR DORSET...OR ABOUT 5 MILES NORTHWEST OF
  MANCHESTER...MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EAST DORSET AT 455 PM EDT
  MANCHESTER AND MANCHESTER CENTER AT 500 PM EDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND VERY HEAVY
RAIN. PEOPLE OUTSIDE SHOULD MOVE TO A SUBSTANTIAL SHELTER NOW.

$$

LAT...LON 4333 7317 4318 7330 4301 7300 4320 7288

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 4:00 PM EDT, 52 minutes earlier.

Area forecast discussion, Jul 15, 4:00 PM EDT, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
400 PM EDT MON JUL 15 2002

DISC...

BEST UPPER SUPPORT FROM H500 FEATURE AND UPPER
LEVEL WINDS IS MAINLY EAST OF HUDSON RIVER IN
OUR NEW ENG ZONES. KENX RADAR BEING CLOSELY WATCHED.
BY MID EVENING TSRA THREAT DIMINISHES WITH POSSIBLE
EXCEPTION EXTREME SE ZONES.

TUESDAY SHAPING UP NICELY IN DRY NNW UPPER FLOW.
NEXT MINOR WAVE AND SERIOUS WARMING ON TAP TUE
NIGHT/ WEDNESDAY. WARM ADVECTION MAY BRING SOME
MID LEVEL/HIGH CLOUDS. H850 TEMPS IN 18 /19
BALLPARK PUSHING 90F MOST VALLEY LOCATIONS.

.HYDROLOGICAL STATUS...NO PROBLEMS ANTICIPATED.
PCPN AMOUNTS RELATIVELY LIGHT THIS EVENING WITH
SCATTERED SHOWERS AND ISOLATED THUNDER.

.ALY...NONE.

WILEY

In the hours before

Special weather statement, Jul 15, 4:26 PM EDT, 26 minutes before
VTZ013-014-152100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
426 PM EDT MON JUL 15 2002

...A STRONG THUNDERSTORM IN BENNINGTON AND WINDHAM COUNTIES...

AT 426 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM
OVER NORTH RUPERT...OR 11 MILES NORTH OF MANCHESTER...MOVING
SOUTHEAST AT 35 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...

EAST DORSET AT 435 PM EDT...
PERU AT 440 PM EDT...
LONDONDERRY AT 450 PM EDT...
WINDHAM AT 455 PM EDT...
GRAFTON AT 500 PM EDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT MONDAY
EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS AND
EASTERN NEW YORK AND SOUTHERN VERMONT.

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 4:49 PM EDTSevere Thunderstorm WarningALYWindham56 min

Nearby

Severe Thunderstorm Warnings in Vermont, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.